Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 13, 2021Ascension Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 13, 2021, 3:00 PM CDT for Ascension Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:00 PM CDT (20:00 UTC)
Expired
Jul 13, 2021, 3:30 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA

County Ascension Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS84 KLIX 132000
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
300 PM CDT Tue Jul 13 2021

LAZ046>050-132030-
Livingston-Iberville-Ascension-West Baton Rouge-East Baton Rouge-
300 PM CDT Tue Jul 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ASCENSION...SOUTHEASTERN WEST BATON ROUGE...NORTHWESTERN
LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE
PARISHES...

At 259 PM CDT, strong thunderstorms were clustered near Prairieville,
or near Oak Hills Place, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Port Allen, Oak Hills Place,
St. Gabriel, Walker, White Castle, Sorrento, Port Vincent,
Westminster, Old Jefferson, Merrydale, Geismar, Inniswold,
Prairieville, Village St. George, Shenandoah, Gardere and Carville.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 152 and 182.
 Interstate 12 between mile markers 1 and 19.
 Interstate 110 in Louisiana between mile markers 1 and 6.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3017 9088 3015 9116 3051 9126 3055 9079
TIME...MOT...LOC 1959Z 178DEG 14KT 3031 9103 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 8:01 AM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 8:01 AM CDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
801 AM CDT Tue Jul 13 2021

...MORNING UPDATE...

Did a quick gridded update this morning after re-latest CAM
guidance and taking a closer look at the 12Z KLIX RAOB. Few
interesting features with this morning's sounding. As mentioned in
the previous discussion, residual low-level dry air remains
situated in the low-levels, owing to very strong CINH just about
areawide over land areas this morning. Modifying the sounding to
the early afternoon forecast T/Td's brings forth a clearer picture
with the earlier strong storm concerns. DCAPE approaching 700-900
J/kg and WMSI/WindEx on the high side confirms thoughts earlier
that a few isolated strong downdrafts/microbursts may be
possible. However, recent HRRR trends initialize on current
conditions quite well compared to the 12Z KLIX RAOB, indicating
that we will progressively moisten in the lower tropospheric layer
through the morning and afternoon hours. This makes sense given
deep moist ascent winning over the residual dry air, combined with
daytime heating/destabilization meaning some of the modified
derived thermodynamic parameters will likely not be as high.
Still, plenty of instability to work off of and if any of this
tropospheric dry air hangs around long enough once spotty storms
begin to develop, dry air entrainment/evaporative cooling will
support strong downward flux transport following PBL mixing to
lead to potentially severe microburst wind gusts. Overall, can't
rule out an isolated severe storm or two.

Otherwise, convection along the coast as mentioned earlier seems
to not be working out per latest KLIX radar trends. Backed off
this idea by reducing coastal PoP's a notch, but still keeping in
slight chance. Looking like thunderstorms today will develop as we
heat up, but may initially take a while since forecast Tc's are
slightly above forecast MaxT's and without any distinct early
onset dynamic trigger nearby like an outflow boundary from nearby
convection, activity could start out isolated but eventual
boundary propagation and interactions will get storms more
scattered going into mid/late afternoon.

Did tweak forecast MaxT's on a slight nudge above deterministic
NBM this morning due to ample sunshine and the isolated/scattered
nature of forecast convection later today, placing most areas into
the lower 90's with some mid/upper 80's near coastal areas. KLG

&&

.PREV DISCUSSION... /issued 632 AM CDT Tue Jul 13 2021/

AVIATION (12Z TAF DISCUSSION)...

Expect VFR conditions early this morning for all area terminals,
with SKC/FEW250 prevailing. Only exception remains to be across
KMCB with patchy/likely thin fog in the vicinity but will
dissipate after 13Z. Expect low-level Cu to develop later this
morning after ample surface heating, which will lead to scattered
SHRA/TSRA later this morning into the afternoon hours. Main
threats with any one storm will be gusty, erratic downdraft winds
and reduced VIS/lower CIG's due to heavy rainfall which will
periodically reduce flight categories. However, VFR will prevail
outside of any thunderstorm activity. Conditions remain calm going
into tonight through early Wednesday morning, with a few areas of
isolated showers around coastal TAF sites. KLG

PREV DISCUSSION... /issued 351 AM CDT Tue Jul 13 2021/

SHORT TERM (Today through Thursday)...

Alright, today's forecast package will hopefully not be as tricky
and complicated as the previous few days as there has been a few
minor changes recently. Taking a glance at the set up early this
morning, all light showers/drizzle from the decaying cluster of
storms yesterday evening has dissipated north of I-10/12. The 00Z
KLIX RAOB yesterday came in lower with calculated PW, likely
caused by such widespread subsidence/CINH within a remnant anvil
canopy following yesterday's widespread storms. A subtle
reflection of this environment persists this morning, as a wide
range of -25 to -150J/kg of MLCINH is situated areawide combined
with typical nocturnal decoupling. Meanwhile, ample overnight
instability across marine areas has helped developed some spotty
showers offshore SE LA. As usual, CAM's struggle at initializing
this shallow activity, but have addressed PoP's where current
trends suggest eventual NW propagation thanks to deepening SE
flow in the lowest surface to 2km layer, which places isolated
shower/storms across coastal SE LA early this morning around
daybreak. Interesting feature to note looking at GOERS-16 Ch 8
thru 10 WV imagery, a weak/broad gravity wave from the
aforementioned activity yesterday evening continues to race south
and east across SE LA. Might be interesting to see how this
interacts with the nocturnal offshore convection. Not really
confident on this feature to be strong enough to uptick convection
noticeably higher, but did manually add slight chance/15-20%
PoP's for marine and coastal areas in support of this feature plus
recent radar trends.

Going into today, will need to watch just how much coverage of
convection develops across coastal SE LA through this morning, as
the same shallow layer of SE winds helps to change mean storm
motion ~100 to 120/5kts, meaning any outflow boundary propagation
would continue northwest through the morning hours, bleeding
inland through mid/late AM south of I-10/12. Eventual surface
heating later this morning will erode any lingering CINH revealing
building instability with GOES-16 Nighttime Products not
indicating any thick cloud layers to start the day. Low TC's and
increasing MLCAPE into the 2000J/kg as early as 10-12AM will get
spotty showers to develop yet again likely beginning in areas with
less overall CINH south of I-10/12, increasing in coverage north
throughout the afternoon. The good news is we are not anticipating
AS widespread coverage as the previous few days, but an
enhancement of typical summertime coverage will persist. Also any
airmass thunderstorm development will not move much at all today
and could drop locally heavy rainfall with intense rainfall rates.
But as coverage increases, so will the boundary interactions
which will lead to a messy coverage. Also, latest RAP Mesoanalysis
also indicates very weak anti-cyclonic curvature in the low-
levels meridionally from coastal SE LA north to SW MS due to
ridging well east of the area, meaning mean storm motion switches
from the SE to eventual S to due W the further north you go, so be
aware storm motion will vary depending on which part of the CWA
you are at. But once any localized cold pooling/outflow boundaries
get going, these will drive local storm motion and lead to any
additional development.

One thing to also watch today is some of the lingering dry air
stuck in the lower troposphere through the morning/early afternoon
hours, which does have DCAPE just barely higher than the previous
few days, as well as a few derived downdraft/microbursts
parameters. It did not take much to deliver 40-50+mph winds in a
few areas yesterday in a less impressive overall tropospheric
profile, so gusty downdraft winds in the 35 to perhaps 45-50mph
range will be possible within any individual stronger storms.

All convection eventually dissipates likely ending across
northern areas late this evening/early tonight. No major changes
going into early Wednesday morning with the same nocturnal marine
convection possible once again. Forecast PW's increase slightly
during the daytime hours back to 1.8 to 2.0"+ which may lead to a
little bit more in the way of coverage. NBM PoP's catch this
slight increase well going from 40-50% PoP's today to 50-60% PoPs
Wednesday. Not seeing noticeable differences in the thermal
profile on Wednesday compared to what is forecast today, so a few
strong storms with gusty downdraft winds will remain the main
threats, as well as locally heavy rainfall leading to some
isolated flash flooding due to continued slow mean storm motion.

Same story going into Thursday, with deep moist southerly flow in
place all across the northern Gulf leading to late
morning/afternoon spotty rain chances. Storm motion remains weak
from the SE, with many of the same minimal threats persisting and
no significant changes through the rest of the short term.

Quick note about the forecast highs/lows: Did not drift too far
from deterministic NBM suggested values which places many areas
in the lower 90's for highs today, which makes sense given no
sneaky little outflow boundaries and storms getting in early in
the morning hours and with less overall coverage of storms
compared to the previous few days. This brings forecast max heat
index values in the 100-103F range across the area, with isolated
103-105F between Baton Rouge and Hammond, south to the
Convent/Thibodaux areas so it could feel a bit hotter today from
late AM through sunset. Forecast max heat indicies remain elevated
through Thursday, but refrain from increasing due to the daily
uptick in afternoon spotty thunderstorm chances. KLG

LONG TERM (Thursday night and beyond)...

Really no indications that the local area will see a pattern change
any time soon. Upper ridging over the Rockies and western Atlantic
Ocean will continue to be the main players during the extended
forecast period. Those two features will leave a weakness in the mid
levels over the Great Lakes and portions of the Mississippi River
Valley, with the main belt of westerlies remaining near the US-
Canada border.

Moisture levels will certainly remain sufficient to support
thunderstorm development with a moist southeasterly flow remaining
in place over the central Gulf Coast region. Precipitable water
values will generally remain in the 1.7 to 2.1 inch range. This is
expected to result in a typical summer pattern for mid July but with
higher than climatological PoPs each day, mainly during the
afternoon hours. With moisture levels that high, localized heavy
rainfall will certainly be possible, but currently no specific
signals for any widespread heavy rainfall event.

Regarding temperatures, not a lot of spread between the
GFS/ECMWF/NBM numbers. The NBM favors the ECMWF where differences
exist. If thunderstorms develop early enough during a particular day
(late morning) that could hold highs down 3-5 degrees for that
location. 35

MARINE...

Southeasterly onshore flow is expected to persist through the rest
of the week and upcoming weekend. Expect sustained winds in the
10-15kt range at times, lower for protected waters. Wave/seas
remain in the 1-2ft range for tidal lakes/sounds to 2-3ft for
outer Gulf marine areas. Some possibility of nearing 4ft in
20-60nm zones south of the MS delta Wednesday as pressure gradient
winds increase slightly. Otherwise, expect routine overnight
spotty showers/storms each morning through the forecast period.
Main threats with any one storm will be gusty downdraft winds and
an occasional weak waterspout. Storms may be stronger during peak
afternoon heating inland which could deliver higher downdraft
wind gusts >34 knots across tidal lakes and sounds. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  71  90  71 /  50  20  40  10
BTR  92  73  91  74 /  60  20  50  10
ASD  91  73  90  74 /  50  10  50  20
MSY  91  78  91  77 /  50  20  60  20
GPT  89  75  88  74 /  40  10  50  20
PQL  90  73  89  74 /  50  10  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 13, 1:58 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
158 PM CDT Tue Jul 13 2021

LAZ059-065-131930-
Upper Terrebonne-Upper Lafourche-
158 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TERREBONNE AND
NORTHWESTERN LAFOURCHE PARISHES...

At 157 PM CDT, a strong thunderstorm was located near Schriever, or
near Thibodaux, moving northwest at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Thibodaux, Schriever, Gray, Raceland, Bayou Cane and Chackbay.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2973 9061 2963 9076 2974 9097 2990 9072
TIME...MOT...LOC 1857Z 141DEG 6KT 2974 9076

BL
Special weather statement, Jul 13, 2:11 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
211 PM CDT Tue Jul 13 2021

LAZ049-057-131945-
Ascension-St. James-
211 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASCENSION AND
NORTHWESTERN ST. JAMES PARISHES...

At 210 PM CDT, a strong thunderstorm was located over Sorrento, or
near Gonzales, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales and Sorrento.

This includes Interstate 10 in Louisiana between mile markers 177 and
191.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3021 9102 3028 9082 3028 9079 3013 9074
      3007 9088
TIME...MOT...LOC 1910Z 151DEG 7KT 3016 9087

BL
Special weather statement, Jul 13, 2:21 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
221 PM CDT Tue Jul 13 2021

LAZ047-048-131945-
West Baton Rouge-East Baton Rouge-
221 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WEST BATON ROUGE
AND CENTRAL EAST BATON ROUGE PARISHES...

At 221 PM CDT, a strong thunderstorm was located over Baton Rouge,
moving northwest at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Port Allen, Westminster, Merrydale, Inniswold,
Brownfields, Shenandoah and Baton Rouge Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 152 and 162.
 Interstate 12 between mile markers 1 and 7.
 Interstate 110 in Louisiana between mile markers 1 and 8.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3041 9101 3037 9119 3054 9132 3061 9104
TIME...MOT...LOC 1921Z 151DEG 7KT 3046 9115

BL
Special weather statement, Jul 13, 2:24 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
224 PM CDT Tue Jul 13 2021

LAZ056-057-059-132000-
Assumption-St. James-Upper Lafourche-
224 PM CDT Tue Jul 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
JAMES...NORTHWESTERN LAFOURCHE AND CENTRAL ASSUMPTION PARISHES...

At 224 PM CDT, strong thunderstorms were clustered over Supreme, or
near Napoleonville, moving northwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Napoleonville, Supreme, Labadieville, Paincourtville and Belle Rose.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2982 9087 2976 9100 2997 9121 3007 9093
TIME...MOT...LOC 1924Z 145DEG 14KT 2986 9099

BL
Special weather statement, Jul 13, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
300 PM CDT Tue Jul 13 2021

LAZ046>050-132030-
Livingston-Iberville-Ascension-West Baton Rouge-East Baton Rouge-
300 PM CDT Tue Jul 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ASCENSION...SOUTHEASTERN WEST BATON ROUGE...NORTHWESTERN
LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE
PARISHES...

At 259 PM CDT, strong thunderstorms were clustered near Prairieville,
or near Oak Hills Place, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Port Allen, Oak Hills Place,
St. Gabriel, Walker, White Castle, Sorrento, Port Vincent,
Westminster, Old Jefferson, Merrydale, Geismar, Inniswold,
Prairieville, Village St. George, Shenandoah, Gardere and Carville.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 152 and 182.
 Interstate 12 between mile markers 1 and 19.
 Interstate 110 in Louisiana between mile markers 1 and 6.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3017 9088 3015 9116 3051 9126 3055 9079
TIME...MOT...LOC 1959Z 178DEG 14KT 3031 9103

BL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:49 PM CDTSpecial Weather StatementLIXPointe Coupee56 min
Jul 12, 8:13 PM CDTSpecial Weather StatementLIXWest Feliciana62 min
Jul 12, 9:13 PM CDTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge62 min
Jul 13, 9:35 AM CDTRiver Flood WarningLIXSaint Tammany50 hr
Jul 13, 1:58 PM CDTSpecial Weather StatementLIXSaint James32 min
Jul 13, 2:11 PM CDTSpecial Weather StatementLIXAscension34 min
Jul 13, 2:21 PM CDTSpecial Weather StatementLIXEast Baton Rouge24 min
Jul 13, 2:24 PM CDTSpecial Weather StatementLIXAssumption36 min
Jul 13, 3:30 PM CDTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge30 min
Jul 13, 6:34 PM CDTSpecial Weather StatementLIXAmite41 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.